Nebraska, 2008

Tornado and Flash Flood in Nebraska, June 19, 2008

June 19, 2008 · NWS OAX · 32 events in 15 counties and zones

This began a several day stretch of pulse-type severe thunderstorms across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This began a several day stretch of pulse-type severe thunderstorms across eastern Nebraska and western Iowa. A cool northwesterly upper level wind flow prevailed during this stretch, with several embedded disturbances, while warm and unstable conditions were observed at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:00 AM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Jun 19, 2:00 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT THU JUN 19 2008

.DISCUSSION...

TIMING AND EXTENT OF CONVECTION WILL BE THE MAIN CONCERN IN THE
SHORT TERM.

SCATTERED CONVECTION OVER WESTERN NEBRASKA AND CENTRAL SOUTH DAKOTA
CONVERGING TOWARDS EASTERN NEBRASKA AT 07Z. THE WEAK MID LEVEL WAVE
KICKING THINGS OFF IS PROGGED BY BOTH THE GFS AND NAM TO MOVE
ACROSS THE CENTRAL PLAINS TODAY AND TONIGHT. LATEST THINKING IS FOR
CURRENT CONVECTION TO CONTINUE TO MOVE SOUTHEAST INTO THE AREA
THIS MORNING ALONG MID LEVEL THETA-E AXIS. AFTER THAT...NOT SURE
HOW THINGS WILL DEVELOP. AS A RESULT WILL CONTINUE TO CARRY CHANCE
POPS ACROSS THE CWA TODAY WITH EXPECTATION OF WAVE MAINTAINING SOME
CONVECTION OR REDEVELOPING IN THE AFTERNOON. WILL KEEP SOME POPS
GOING FOR THE EVENING WITH MAIN FOCUS IN THE SOUTH THEN FOLLOW BOTH
MODELS TREND OF MOVING ACTIVITY SOUTH OF THE AREA LATE TONIGHT.
LITTLE CHANGE TO OVERALL PATTERN INTO THE WEEKEND AND WITH LITTLE
TO FOCUS ON WILL KEEP FRIDAY INTO THE WEEKEND DRY FOR NOW.

PATTERN LOOKS TO REMAIN ACTIVE IN THE EXTENDED PERIOD AS SHORT WAVE
ENERGY FLATTENS THE UPPER RIDGE EARLY THEN REBUILDS OVER THE WEST
TOWARDS THE END OF THE EXTENDED PERIOD.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 20/12Z.

SCATTERED THUNDERSTORMS WILL DROP SOUTH FROM EASTERN SOUTH DAKOTA
THROUGH THE MORNING...AND MAY AFFECT KOFK BY 15Z. MORE STORMS ARE
POSSIBLE THROUGH THE DAY AS THIS ACTIVITY RE-INTENSIFIES ACROSS
EASTERN NEBRASKA. EXPECT SCATTERED STORMS AT JUST ABOUT ANY TIME
BETWEEN 15Z AND 03Z BEFORE ACTIVITY SHIFTS SOUTH OF THE KOMA AND
KLNK AREAS. OUTSIDE OF MVFR/IFR CIGS/VSBYS IN THUNDERSTORMS...VFR
CONDITIONS SHOULD PREVAIL THROUGH FRIDAY MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 19, 10:30 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT THU JUN 19 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS AFTERNOON.
A FEW STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.
THE BEST CHANCE OF THUNDERSTORMS SHOULD SHIFT SOUTHWARD ACROSS
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING AND TONIGHT. A
FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

OTHERWISE...MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FROM AROUND BROWNVILLE TO RULO. FLOODING SHOULD GRADUALLY DECREASE
LATE TONIGHT AND FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS FROM MONDAY THROUGH TUESDAY
NIGHT AS A NEW FRONTAL BOUNDARY MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR THIS EVENING.

MILLER

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

24 hail, 6 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Jefferson

When
June 19, 12:02 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Hail, Wayne

When
June 19, 12:10 PM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
42.240, -97.020

Nickel size hail was accompanied by 50 mph winds.

Hail, Wayne

When
June 19, 12:34 PM CST
Where
Wayne County, 2.95 mi NNW of Altona
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.140, -97.020

Hail, Gage

When
June 19, 1:00 PM CST to 1:08 PM CST
Where
Gage County, 2.07 mi N of (Bie)beatrice Arpt to 2.74 mi SW of Pickrell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.330, -96.750

Hail around nickel-size was accompanied by thunderstorm wind gusts of 35 to 45 mph several miles north of Beatrice. Rainfall of 1.6 inches in 20 minutes was also reported.

Hail, Nemaha

When
June 19, 1:30 PM CST
Where
Nemaha County, 3.18 mi SSE of Auburn Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.360, -95.750

Hail, Madison

When
June 19, 1:51 PM CST
Where
Madison County, Norfolk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.030, -97.420

Hail, Antelope

When
June 19, 2:10 PM CST
Where
Antelope County, Oakdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.070, -97.970

Thunderstorm Wind, Saunders

When
June 19, 2:22 PM CST to 2:30 PM CST
Where
Saunders County, 0.87 mi SE of Ashland
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.040, -96.370

Thunderstorm wind gusts estimated at over 60 mph downed power lines and large tree limbs near Ashland. The winds were accompanied by pea-size hail.

Hail, Antelope

When
June 19, 3:00 PM CST
Where
Antelope County, 2.05 mi E of Neligh
Measured
0.75 in hail
Reported by
Public
Coordinates
42.130, -97.990

Hail, Pierce

When
June 19, 3:25 PM CST
Where
Pierce County, 2.16 mi WNW of Hadar
Measured
0.88 in hail
Reported by
Public
Coordinates
42.110, -97.490

Flash Flood, Madison

When
June 19, 3:55 PM CST to 5:55 PM CST
Where
Madison County, 2.59 mi NE of Battle Creek to 2.98 mi NE of Battle Creek
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.028, -97.567

Very heavy rain, in the order of 1 to 2 inches in less than an hour, produced flash flooding across highway 275 about 4 to 5 miles west of Norfolk.

Hail, Colfax

When
June 19, 4:10 PM CST
Where
Colfax County, 2.59 mi SE of Leigh
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -97.200

Hail, Cedar

When
June 19, 4:40 PM CST
Where
Cedar County, 0.86 mi SE of Hartington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.610, -97.260

Hail, Saunders

When
June 19, 4:45 PM CST
Where
Saunders County, 4.18 mi N of Rescue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.410, -96.890

Hail, Knox

When
June 19, 4:50 PM CST
Where
Knox County, 0.51 mi W of Center
Measured
0.75 in hail
Reported by
Public
Coordinates
42.620, -97.880

Hail, Saunders

When
June 19, 5:00 PM CST
Where
Saunders County, 0.86 mi SE of Prague
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.310, -96.810

Thunderstorm Wind, Otoe

When
June 19, 5:11 PM CST
Where
Otoe County, Unadilla
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Hail, Saunders

When
June 19, 5:22 PM CST
Where
Saunders County, 2.14 mi SSE of Malmo
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -96.720

Hail, Otoe

When
June 19, 5:45 PM CST
Where
Otoe County, Unadilla
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Tornado, Lancaster

When
June 19, 5:45 PM CST to 5:46 PM CST
Where
Lancaster County, 3.16 mi NNE of Havelock to 3.05 mi NNE of Havelock
Rating
EF0
Path length
0.1 mi
Path width
40 yd
Reported by
Emergency Manager
Coordinates
40.914, -96.602

A brief tornado touchdown was caught on tape near 84th and Bluff Road. The tornado did little or no apparent damage.

Hail, Cass

When
June 19, 5:50 PM CST
Where
Cass County, 0.87 mi NE of Greenwood
Measured
0.75 in hail
Reported by
Public
Coordinates
40.980, -96.420

Thunderstorm Wind, Cass

When
June 19, 6:25 PM CST
Where
Cass County, 0.87 mi NE of Manley
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.930, -96.160

A thunderstorm wind gust was estimated at 60 mph by an off duty NWS employee south of Louisville.

Hail, Cass

When
June 19, 6:30 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.430

Thunderstorm Wind, Cass

When
June 19, 6:30 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -96.430

A thunderstorm downburst downed a tree which destroyed a trailer home near Eagle. The winds were estimated at 60 to 70 mph.

Hail, Otoe

When
June 19, 6:31 PM CST
Where
Otoe County, Unadilla
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Hail, Otoe

When
June 19, 6:34 PM CST
Where
Otoe County, Unadilla
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Hail up to nickel-size was accompanied by 60 mph winds.

Thunderstorm Wind, Otoe

When
June 19, 6:34 PM CST
Where
Otoe County, Unadilla
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -96.270

Thunderstorm wind gusts estimated at 60 mph were accompanied by hail up to nickel-size.

Hail, Otoe

When
June 19, 7:00 PM CST
Where
Otoe County, 0.69 mi N of Syracuse
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.660, -96.180

Hail, Nemaha

When
June 19, 7:15 PM CST
Where
Nemaha County, 0.87 mi NE of Glen Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
40.460, -95.870

Hail, Pawnee

When
June 19, 7:40 PM CST
Where
Pawnee County, Burchard
Measured
0.75 in hail
Reported by
Public
Coordinates
40.150, -96.350

Thunderstorm Wind, Jefferson

When
June 19, 8:50 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.110, -96.940

Thunderstorm winds estimated at 60 mph broke tree branches in the area. The winds were accompanied by penny-size hail.

Hail, Jefferson

When
June 19, 8:56 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.110, -96.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99394, 99395, 99396, 99397, 99399, 99400, 99401, 99426, 99402, 99406, 99393, 99407, 99408, 99409, 99410, 99411, 99430, 99412, 99413, 99425, 99414, 99431, 99415, 99427, 99416, 99417, 99432, 99418, 99419, 99421, 99433, 99422.